Heavy Rain, Todd
- When
- August 10, 3:00 PM CST to August 11, 3:00 AM CST
- Where
- Todd County, 1.44 mi E of Pillsbury
- Reported by
- COOP Observer
- Coordinates
- 45.930, -94.670
A trained spotter measured 5.32 inches of rain near Pillsbury.
Several waves of thunderstorms moved across central and southern Minnesota, and into west central Wisconsin between the late afternoon of Wednesday, August 10th, through Thursday morning, August 11th. A few of the storms produced large hail and severe wind gusts as several bow echoes formed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several waves of thunderstorms moved across central and southern Minnesota, and into west central Wisconsin between the late afternoon of Wednesday, August 10th, through Thursday morning, August 11th. A few of the storms produced large hail and severe wind gusts as several bow echoes formed. However, the main hazard became the extremely heavy rainfall with bouts of rainfall rates as high as 2 to 3 inches per hour.
By Thursday morning, a large area of 3 to 6 inches of rain fell between Appleton City to Willmar and Hutchinson, southward to Granite Falls and Redwood Falls. Inside this area, there was a smaller area of 6 to 8 inches of rain that fell between Appleton City to Willmar, southward to Olivia. The highest totals were near Olivia and Willmar where two local observations measured 8.78 and 8.09 inches respectfully.
These amounts set the stage for areal and river flooding, with some flash flooding where rainfall rates maximized during the evening near Hutchinson.
This was also the second Mega-rain event this year. The DNR classifies a Mega-rain event as an area that receives six inches of rain and covers more than 1,000 square miles. The last event was July 11-12, 2016 in central Minnesota. According to the Minnesota DNR, this was the first year (2016), that the state had two mega rainfall events in one year.
The following are some of the higher rainfall amounts during this event that ended Thursday morning, August 11th.
...Anoka County...|Blaine 3.10 |Coon Rapids 3.02
...Blue Earth County...|Mapleton 4.50 |Mapleton 3.30 | |...Brown County...|New Ulm 3.54 | |...Carver County...|Mayer 4.91 |Norwood/Young America 4.54
...Chippewa County...|Watson 1 NE 4.93 |Laq Qui Parle 4.60 |Montevideo 4.29
...Dakota County...|Burnsville 3.69 |Eagan 3.24
...Goodhue County...|Wanamingo 4.93 |Zumbrota 4.75 |Red Wing 4.73
...Hennepin County...|Bloomington 3.95 |Lake Minnetonka 3.70 |Maple Grove 3.48 |Minnetonka 3.37
...Kanabec County...|Mora 3.23
...Kandiyohi County...|Willmar 5 North 8.09 |Willmar 7.90 |Willmar 2 North 7.87 |Willmar East 7.23 |Pennock 3.54
...Lac qui Parle County...|Madison 5.55 |Madison 4.63 |Montevideo 3.75
...Le Sueur County...|Le Center 3.40
...McLeod County...|Hutchinson 6.32 |Brownton 5.40 |Lester Prairie 4.81 |Glencoe 4.65 |Winsted 4.50 |Silver Lake 4.23
...Meeker County...|Cosmos 5.48 |Manannah 3.55 |Dassel 3.55 |Litchfield 3.26
...Ramsey County...|St Paul 3.77 |Falcon Heights 3.73 |Roseville 3.49 |North St. Paul 3.02
...Redwood County...|Redwood Falls 4.95
...Renville County...|Olivia 8.78 |Lake Lillian 7.12 |Delhi 6.80 |Danube 6.05 |Sacred Heart 5.40 |Bird Island 5.12 |Hector 4.65
...Scott County...|Prior Lake 3.86 |Shakopee 3.74 |Jordan 3.45
...Sibley County...|Gibbon 6.70 |Arlington 4.71 |Green Isle 4.48
...Steele County...|Owatonna 4.38
...Waseca County...|Waseca 4.58
...Washington County...|Lake Elmo 3.73 |Stillwater 3.45 |Afton 3.35 |Newport 3.22 |Woodbury 3.16
...Wright County...|French Lake 3.91 |Hanover 3.60 |Big Lake 3.27 |Buffalo 3.05 |Rockford 3.03.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 10, 11:12 AM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT WED AUG 10 2016
.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Wed Aug 10 2016
The short term concerns are timing and severity of convection
along with flooding threat into tonight.
Initial complex moving into west central MN now will move across
central MN through at least mid morning. Severity may diminish some
after 12z...but strong winds and torential rain may linger some.
This will drop an outflow boundary over central MN today...and will
refocus convective threat in the vicinity of this boundary into the
late afternoon. Conditional nature of cloud trends and overall
heating potential has added uncertainty to heat indices rising to
100 over much of southern MN. We opted to continue mention in the
HWO for the 95 to 100 scenario.
Numerous variety of hires solutions to the overnight convection
leaves high level of uncertainty to QPF forecast. We will continue
the higher pop solution for now...as believe some convection will
drop south and east over the region during the night as upper trough
approaches. Still should see high rainfall rates with any organized
convection if that does develop...with PW's still forecast to rise
around 2 inches. Because of the high uncertainty in overall
location/development of convection into tonight...will leave any
flood watch to later forecasts for tonight period. The severe
weather threat will exist into tonight as well...as modest
instability...shear and boundary will come into play. Mid level
lapse rates are unstable generally 7-8 C/km...so strong convective
winds and hail will be a definite threat and if a well organized
boundary remains... we could see an isolated tornado threat...mainly
over central MN late afternoon/early evening.
.LONG TERM...(Thursday through Tuesday)
Issued at 322 AM CDT Wed Aug 10 2016
The long term period will start off on an activate note, with
showers and thunderstorms likely ongoing Thursday morning as
strong isentropic upglide occurs ahead of the approaching front
stretching from northwestern MN across eastern SD. The primary
concern on Thursday will be heavy rainfall, given the precipitable
water bullseye of 2+ inches will be centered over the area. May
quite possibly need a flood watch over at least a portion of the
area, but will need to see how the Wednesday convection pans out
first and what areas get a decent amount of rainfall. Any severe
storms would be tied to the frontal passage Thursday
afternoon/eve, although at this point the shear looks fairly weak
and destabilization will be tough to come by given anticipated
convection earlier in the day.
Could see some lingering showers and thunderstorms in the far east
(west central WI) on Friday, but for the most part dry weather is
expected in the wake of the front through the weekend.
Temperatures will retreat below climatological normals, with highs
generally in the 75 to 80 degree range on Saturday and Sunday.
Next week features the transition to semi-zonal flow, which will
mean the opportunity for quick/fleeting precip chances as weak
impulses traverse the fast-moving flow. Temperatures will also
return to near to above normal values for mid-August.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Aug 10 2016
Main concern this afternoon is a leftover boundary from earlier
convection that has stalled across southern Minnesota. The main
concentration should remain north and northwest of MPX Taf sites,
but conditions are becoming more uncertain with this boundary.
Therefore, low confidence on thunderstorm development this
afternoon as this boundary is near the area. There is higher
confidence of widespread thunderstorms across North Dakota and
northwest Minnesota later this afternoon and evening. 18Z Tafs
reflect this lower confidence with only KAXN having any chances of
VCTS. Confidence increases after 00z, with the highest confidence
after 06z across southern Minnesota and west central Wisconsin.
Due to the amount of moisture in the atmosphere /Low LCLs/, any
thunderstorms that develop will lower vsby/cigs significantly to
IFR/LIFR for a short period. Timing is the main problem so will
leave in a temporary period. Not much change after 12z Thursday
as the boundary holds near the area.
KMSP...
As stated above, confidence is low on thunderstorm development in
the next 6 hours, with better confidence of thunderstorms after
3z. Any storms that develop will lower vsby/cigs to IFR. Surface
winds will be predominately southeast/south through the taf
period.
/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for WIZ014-023.
MN...Flash Flood Watch from 4 PM CDT this afternoon through Thursday
morning for MNZ041>045-047>070-073>076.
&&
SHORT TERM...DWE
LONG TERM...LS
AVIATION...JLTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1218 PM CDT WED AUG 10 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1218 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND OVERNIGHT ACROSS THE OUTLOOK AREA...BUT WIDESPREAD ACTIVITY IS MORE LIKELY THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA. TORRENTIAL RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO BECOMING LIKELY SO A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON THROUGH TONIGHT. HEAT INDICES ARE EXPECTED TO RISE TO BETWEEN 95 AND 100 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT TIMING OF INITIATION REMAINS QUESTIONABLE. JLT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED AUG 10 2016
MNZ041-102045-
DOUGLAS-
318 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...
AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ERDAHL...OR 22
MILES WEST OF ALEXANDRIA...MOVING NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...BRANDON...LEAF VALLEY...MILLERVILLE AND MELBY.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND
89.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4611 9541 4607 9536 4588 9575 4593 9577
4611 9577
TIME...MOT...LOC 2018Z 229DEG 25KT 4598 9583
RAHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT WED AUG 10 2016
MNZ057-102115-
KANDIYOHI-
342 PM CDT WED AUG 10 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KANDIYOHI COUNTY...
AT 341 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER PRIAM...OR 7
MILES SOUTHWEST OF WILLMAR...MOVING NORTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...RAYMOND...PENNOCK...
WILLMAR AIRPORT AND PRIAM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 64 AND 77.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 117 AND 131.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4499 9524 4527 9525 4522 9491 4497 9508
4496 9525
TIME...MOT...LOC 2041Z 196DEG 21KT 4507 9517
RAHThe Minneapolis radar (KMPX), 148 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
18 heavy rain, 6 flash flood, 5 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.
A trained spotter measured 5.32 inches of rain near Pillsbury.
A trained spotter measured 5.55 inches of rain in Madison.
A trained spotter measured 7.23 inches of rain in Willmar.
A trained spotter measured 7.87 inches of rain north of Willmar.
A trained spotter measured 7.90 inches of rain southwest of Willmar.
A trained spotter measured 8.09 inches of rain north of Willmar.
Several large trees were blown down northwest of Mora. A trained spotter had one of his neighbors 18 diameter white ash fall on his property.
There were several trees and large tree branches that blew down in Mora. One was 10 inches in diameter and was uprooted on South Union Street.
A trained spotter measured 5.40 inches of rain in Brownton.
A trained spotter measured 5.48 inches of rain in Cosmos.
A trained spotter measured 6.16 inches of rain in Hutchinson.
A measured rainfall report of 6.33 inches occurred in Hutchinson.
Several rounds of very heavy rainfall caused significant flooding in the town of Willmar. The first two rounds of heavy rainfall added up to locally 4-6 inches by 9 PM CST. Significant runoff caused some roads to close with basement flooding.
Local law enforcement official closed several roads in Hutchinson due to flooding, and some of the roads had up to 9 inches of flowing water. There was also a city pool that was under construction that received damage to the point that it would have to be torn out and new construction started. The concrete was inundated with water that caused the cement to come apart from the plumbing and silt washed under the concrete floor. There were also a few rural gravel roads that were washed out that had some damages.
Nearly five inches of rain fell in Olivia between 6 - 8 PM CST. These extreme rainfall rates and resultant flooding caused several vehicles to stall in water on low lying streets in Olivia. One person needed the fire department to be rescued. The city administrator in Olivia says at least 100 homes had been impacted by flood-related damage.
There were several trees blown down, two on power lines, and one on a cable/telephone line. The debris was blocking two streets in Norwood Young America.
A local weather observer reported that parts of Highway 62, at Penn Avenue were completely underwater during the height of the heavy rainfall event.
Water was covering Westbrooke Way near Nine Mile Creek, west of Highway 169 in Hopkins.
A few 8 inch diameter tree branches were blown down in Norwood Young America.
Several large trees blew down in north Farmington, some that caused damage to homes. There were also pictures on social media of large tree limbs blown down near Lake Marion.
A trained spotter measured 5.12 inches of rain south of Bird Island.
An individual measured 5.40 inches of rain in Sacred Heart.
A trained spotter measured 6.05 inches of rain northwest of Danube.
A trained spotter measured 6.54 inches of rain in Olivia.
An individual measured 6.70 inches of rain in Gibbon.
A trained spotter measured 7.12 inches of rain near Bechyn.
A trained spotter measured 7.12 inches of rain northeast of Bird Island.
An individual measured 8.78 inches of rain north of Olivia.
There was eight inches of water along Eagle Creek Ave Southeast in Prior Lake. It affected traffic on the northbound side of the bridge between Upper and Lower Prior Lake.
A third round of heavy rainfall added up to 8-10 inches by early Thursday morning, August 11th. The runoff from the rainfall caused substantial damage to an estimated 800 to 1,000 homes in Willmar alone. The flood water also damaged businesses and parks. The city's municipal infrastructure, such as roads and utilities, were spared the worst damage, which is why Willmar did not declare a disaster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647689, 647693, 647684, 647685, 647701, 647702, 647703, 647704, 655348, 655324, 647690, 647692, 647695, 655132, 655660, 647686, 655131, 655144, 655307, 655134, 655137, 647687, 655162, 647688, 647691, 647694, 647697, 647698, 647699, 647700, 647705, 655163, 655661.